Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 330, NWS Omaha, NE

August 26, 2002Boone County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 26, 2002, 7:41 AM CDT for Boone County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2002, 7:41 AM CDT (12:41 UTC)
Expired
Aug 26, 2002, 8:15 AM CDT
In force
34 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Boone County, NE

The radar

The Omaha radar (KOAX), 143 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 0.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
691 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WUUS53 KOAX 261241
SVROMA
NEC011-261315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
742 AM CDT MON AUG 26 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 815 AM CDT

* AT 738 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF ALBION...OR ABOUT38 MILES
  NORTHWEST OF COLUMBUS...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. EDWARD AROUND 800 AM CDT

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4174 9815 4157 9816 4154 9783 4175 9784

WIESE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:55 AM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Aug 26, 2:55 AM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 AM CDT MON AUG 26 2002

FORECAST CHALLENGE CONTINUES TO BE PRECIP CHANCES.

SHORT TERM...RATHER BENIGN 07Z SFC ANALYSIS OVR ERN NEB AND SWRN
IA.  AREA SITS ON WRN EDGE OF WEAK HI PRES.  LO PRES CENTRED OVR
SERN WY WITH FRONTAL BOUNDARY EXTENDING INTO SWRN SD.  SOME MID DECK
IS NOW MOVING SEWD OVR WRN ZONES. STORMS HAVE FIRED OVR SCNTRL SD
AND ARE TRACKING TO THE SE.  CORFIDI VECTORS SHOW SLOW SSEWD
PROPAGATION THRU 15Z.  SSWRLY LLJ WELL TO OUR WEST IS AIDING THESE.
GREATER INSTABILITY AXIS JUST TO OUR W.  COULD SEE A FEW LINGERING
SHOWERS/STORMS MOVE OVR FAR NWRN COUNTIES THRU AM BUT DONT THINK
THEYLL BE ABLE TO LAST LONG.  WL NEED TO CONT TO MONITOR
DEVELOPMENT/MOVEMENT UNTIL ZONE ISSUANCE TIME HOWEVER.
OTHERWISE...TDY LOOKS TO BE CLOSE TO A REPEAT OF YESTERDAY...EXCEPT
SLIGHTLY WARMER.  YESTERDAY WE REACHED CONVECTIVE TEMPS AND POPPED
SOME ISOLATED STORMS...SOME OF WHICH DUMPED QUITE A BIT OF RAIN.
THINK WE WILL BE ABLE TO DO THIS AGAIN LATE THIS AFTERNOON.
FORECAST SOUNDINGS DO BECOME SOMEWHAT UNSTABLE LATE TODAY.  BEST
FORCING REMAINS WELL TO OUR WEST HOWEVER. WL CONT WITH 20% POPS N
TDY...THEN 30% NRN CWFA TNT AND 20% ELSEWHERE.

UNSETTLED WEATHER PATTERN FOR REMAINDER OF THE WEEK.  AREA UNDER A
DIFLUENT FLOW ALOFT TO BEGIN WITH THEN SWITCHES TO MORE SWRLY BY MID
WEEK AND SO WL BE HARD TO NAIL DOWN EXACT TIMING AND LOCATION FOR
PRECIP CHANCES.  MODELS CONT TO MOVE SHORTWAVES SEWD THRU THE
REGION.  DEEPER MOISTURE FURTHER NORTH SO HAVE HIGHER POPS GOING
THERE.  OTHERWISE NO MAJOR FORCING MECHANISM TO TALK ABOUT.

GOING TEMPS LOOK GOOD...ONLY  MINOR ADJUSTMENTS MADE.

NO CHANGES TO EXTENDED FOR CONSISTENCYS SAKE. STILL LOOKS UNSETTLED
WITH AREA IN SWRLY FLOW ALOFT AND AGAIN WL BE HARD TO NAIL DOWN
SPECIFICS.

.OMA...NONE.

GRIFFIS

In the hours before

Special weather statement, Aug 26, 5:10 AM CDT, 2 hours 31 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-261700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 AM CDT MON AUG 26 2002

STORM SPOTTER ACTIVATION WILL PROBABLY NOT BE REQUIRED ACROSS
EASTERN NEBRASKA OR SOUTHWESTERN IOWA TODAY OR TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP OVER PARTS OF THE
AREA
THIS AFTERNOON AND EVENING...BUT SHOULD WEAKEN BY OR A LITTLE
AFTER SUNSET.  A FEW OF THESE STORMS MAY BE STRONG ENOUGH TO
PRODUCE GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAIN...BUT
SEVERE WEATHER IS NOT EXPECTED.  THE BEST CHANCE FOR THESE
THUNDERSTORMS WILL BE OVER NORTHEASTERN NEBRASKA.

AN UNSETTLED WEATHER PATTERN WILL CONTINUE INTO WEDNESDAY.
SCATTERED THUNDERSTORMS COULD POSSIBLY DEVELOP EACH DAY AS A
SERIES OF DISTURBANCES MOVE ACROSS THE AREA.  STRONG THUNDERSTORM
ACTIVITY IS EXPECTED TO REMAIN WEST OF THE AREA THROUGH
WEDNESDAY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE)

GRIFFIS
Special weather statement, Aug 26, 6:25 AM CDT, 1 hour 16 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-261701-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
625 AM CDT MON AUG 26 2002

STORM SPOTTER ACTIVATION MAY BE NEEDED THROUGH MID MORNING OVER
NORTHEASTERN NEBRAKSA.

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH MID MORNING ACROSS
PORTIONS OF NORTHEASTERN NEBRASKA.  THE AREA IS MAINLY WEST OF A
LINE FROM WAYNE TO COLUMBUS.  LARGE HAIL WILL BE THE PRIMARY
THREAT.

ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP OVER PARTS OF
EASTERN NEBRASKA AND SOUTHWESTERN IOWA THIS AFTERNOON AND
EVENING...BUT SHOULD WEAKEN BY OR A LITTLE AFTER SUNSET.  A FEW
OF
THESE STORMS MAY BE STRONG ENOUGH TO PRODUCE GUSTY WINDS...SMALL
HAIL AND BRIEF HEAVY RAIN...BUT SEVERE WEATHER IS NOT EXPECTED.
THE BEST CHANCE FOR THESE THUNDERSTORMS WILL BE OVER NORTHEASTERN
NEBRASKA.

AN UNSETTLED WEATHER PATTERN WILL CONTINUE INTO WEDNESDAY.
SCATTERED THUNDERSTORMS COULD POSSIBLY DEVELOP EACH DAY AS A
SERIES OF DISTURBANCES MOVE ACROSS THE AREA.  STRONG THUNDERSTORM
ACTIVITY IS EXPECTED TO REMAIN WEST OF THE AREA THROUGH
WEDNESDAY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE)

GRIFFIS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:04 AM CDTSevere Thunderstorm WarningOAXAntelope26 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.